Alert archive / Iowa / Flash Flood Warnings in 2005
Flash Flood Warning 55, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Oct 4, 2005, 6:00 PM CDT for Union County, South Dakota; Plymouth County, Woodbury County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 6:00 PM CDT (23:00 UTC)
- Expired
- Oct 4, 2005, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 6:26 PM CDT | FLASH FLOOD | Sioux City, IA | WATER OVER THE CURB IN DOWNTOWN AREA NEAR 15TH AND PIERCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 042303
FFWFSD
IAC149-193-SDC127-050100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT TUE OCT 4 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PLYMOUTH COUNTY IN NORTHWEST IOWA
WOODBURY COUNTY IN NORTHWEST IOWA
UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 800 PM CDT
* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES CAPABLE OF PRODUCING FLASH FLOODING IN THE URBAN
AREAS AROUND SIOUX CITY...AS WELL AS OTHER URBAN AND DEVELOPED
AREAS IN THE WARNED AREA.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE BEING ESTIMATED BY RADAR...AND
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 800 PM CDT. RAINFALL RATES OF 3 TO 4 INCHES PER
HOUR WILL CREATE RAPID RUNOFF IN URBAN AREAS...LEADING TO FLOODED
STREETS AND INTERSECTIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4231 9627 4241 9639 4246 9638 4248 9639
4250 9646 4249 9649 4257 9660 4285 9671
4286 9593 4286 9593
$$
MG2 follow-up statements
000
WGUS73 KFSD 050022
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT TUE OCT 4 2005
IAC149-193-SDC127-050100-
PLYMOUTH IA-WOODBURY IA-UNION SD-
721 PM CDT TUE OCT 4 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
UNION...WOODBURY AND PLYMOUTH COUNTIES...
LOCAL LAW ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT OFFICIALS
HAVE REPORTED FLASH FLOODING OVER THE WARNED AREA...WITH ROADS AND
INTERSECTIONS UNDER WATER IN HUBBARD...AND STREET FLOODING IN PARTS
OF THE SIOUX CITY METRO AREA.
THE HEAVIEST RAINFALL HAS ENDED ACROSS THESE AREAS...BUT RUNOFF FROM
EARLIER RAINS CAN BE EXPECTED TO RESULT IN HIGH WATER LEVELS IN SOME
AREAS THROUGH 800 PM CDT...WITH THE MORE URBAN AREAS SEEING LOWERING
WATER LEVELS MORE QUICKLY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4231 9627 4241 9639 4246 9638 4248 9639
4250 9646 4249 9649 4257 9660 4285 9671
4286 9593 4286 9593
$$
MG000
WGUS73 KFSD 050059
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT TUE OCT 4 2005
IAC149-193-SDC127-050107-
PLYMOUTH IA-WOODBURY IA-UNION SD-
757 PM CDT TUE OCT 4 2005
...THE FLASH FLOOD WARNING FOR UNION...WOODBURY AND PLYMOUTH COUNTIES
EXPIRES AT 800 PM CDT...
THE HEAVIEST RAINFALL HAS MOVED OUT OF THE SIOUX CITY METRO AREA.
ADDITIONAL RAINS ARE LIKELY INTO THE OVERNIGHT HOURS...BUT RAINFALL
RATES AND AMOUNTS FROM THESE FUTURE RAINS WILL BE LESS THAN
EXPERIENCED EARLIER...AND NO ADDITIONAL FLOODING IS EXPECTED.
LAT...LON 4231 9627 4241 9639 4246 9638 4248 9639
4250 9646 4249 9649 4257 9660 4285 9671
4286 9593 4286 9593
$$
MGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:20 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 4, 3:20 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE OCT 4 2005 .DISCUSSION... HEAVY RAIN POTENTIAL IS THE MAIN CONCERN THROUGH EARLY WEDNESDAY MORNING. INTENSE BOUNDARY EXTENDING FROM SOUTHERN MINNESOTA ALONG THE IA AND SD BORDER INTO ERN NEBRASKA. WV IMAGERY SHOWS A STRONG WAVE MOVING NORTHEAST INTO NEBRASKA WITH CONVECTION BEGINNING TO DEVELOP IN SOUTH CENTRAL NEBRASKA. WITH TEMPS IN THE MID TO UPPER 80S AND DEW POINTS APPROACHING 70...EXPECT CONVECTION TO RAPIDLY DEVELOP LATE THIS AFTERNOON BEHIND THE SURFACE BOUNDARY IN NEBRASKA AND MOVE INTO SOUTHEAST SOUTH DAKOTA. THERE COULD ALSO BE SOME SURFACE BASED CONVECTION IN NW IA. WHILE AMPLE LOW LEVEL MOISTURE AND HEAT EXISTS...LAPSE RATES ARE MARGINAL. VERY LARGE SHEAR ON THE ORDER OF 20 KTS IN THE LOWEST 1 TO 2 KM MAY TEAR APART ANY TOWERS THAT DO NOT HAVE A STRONG UPDRAFT. WITH TEMPS AND DEW POINTS NEARING CONVECTIVE TEMPS...STRONG UPDRAFTS MAY BE POSSIBLE SO THERE IS A CONDITIONAL RISK OF SEVERE WEATHER. SHOULD SURFACE BASED STORMS DEVELOP THIS EVENING...THERE IS A THREAT OF TORNADOES ALONG THE BOUNDARY AS 0 TO 1 KM HELICITY IS OVER 100 J/KG. THERE IS ALSO JUST ENOUGH LOW THETA-E AIR ABOVE THE SURFACE TO BRING A MARGINAL WIND THREAT TO THE WARM SECTOR. OTHERWISE...A LOW HAIL THREAT EXISTS WITH ANY SUPERCELLS THAT FORM. THE LOW LAPSE RATES SHOULD PREVENT VERY LARGE HAIL...I.E. 1.75 INCHES...FROM FORMING. THE LARGER THREAT IS FLASH FLOODING. PWS ARE HOLDING AROUND 1.75 INCHES ALL NIGHT AND THE SURFACE BOUNDARY REMAINS STATIONARY ALL NIGHT. CONVECTION WILL BE MORE SCATTERED IN THE VERMILLION AND LOWER BIG SIOUX VALLEY BUT WILL COALESCE INTO AN LARGE MCS AT IT MOVE NORTHEAST TOWARD SIOUX FALLS AND THEN INTO SOUTHWEST MINNESOTA. WIDESPREAD HEAVY RAIN IS POSSIBLE IN SOUTHWEST MINNESOTA WHILE MORE ISOLATED HEAVY IS EXPECTED TOWARD VERMILLION. THE FRONT WILL PUSH EAST AFTER 3 AM AND SHOULD EXIT THE CWA SHORTLY AFTER SUNRISE. AS THE FRONT MOVES BY...TEMPS WILL FALL FROM THE UPPER 60S AND 70S INTO THE 40S AND 50S IN A COUPLE OF HOURS. ONCE FRONT FINALLY PUSHES OUT OF THE CWA BY LATE MORNING ON WEDNESDAY...ANTICIPATE GENERAL DRYING CONDITIONS...THOUGH A GOOD BIT OF CLOUDINESS MAY LINGER OVER THE REGION WITH THE MAIN LOW PASSING TO THE NORTH. HAVE TEMPERATURES FALLING THROUGH MUCH OF THE DAY OVER CENTRAL AND EASTERN PORTIONS OF THE CWA AS THE COLDER AIR FILTERS IN...AND ONLY SLIGHT TEMPERATURE RISES OVER MORNING LOWS IN IN THE WESTERN PORTIONS OF THE AREA. WILL ALSO BE SOME WIND CONCERNS WITH SUSTAINED WINDS OF AROUND 30 KTS OVER WESTERN AREAS OF THE CWA. WHILE THIS DOES MEET ADVISORY CRITERIA...WE FELT THAT FLOODING ISSUES WERE A BIGGER CONCERN FOR THE PUBLIC IN THE SHORT TERM. DID KEEP SOME SLIGHT CHANCE POPS IN THE NORTH INTO WEDNESDAY NIGHT WITH SOME WRAP AROUND MOISTURE OVER THE AREA. IF ANY PRECIPITATION DOES FALL...LOOKS TO BE IN THE FORM OF VERY LIGHT SNOW BY THE EVENING HOURS AS TEMPS FALL INTO THE MID 30S. THERE ARE RATHER BIG MODEL DISCREPANCIES WITH REGARD TO THE AMOUNT AND DURATION OF THE WRAP AROUND MOISTURE...WITH THE NAM MUCH MORE AGGRESSIVE IN THIS REGARD. THE REASON FOR THIS IS THAT THE NAM PROGS THE UPPER LEVEL LOW MUCH FARTHER SOUTH THAN THE GFS DOES...OVER NORTHERN SOUTH DAKOTA VS OVER NORTHERN NORTH DAKOTA PER THE GFS. IN ADDITION...BOTH MODELS ARE HINTING AT A WAVE COMING OUT OF THE WYOMING OR COLORADO REGION AND CROSSING THE FSD CWA ON THURSDAY. ONCE AGAIN THE NAM IS MUCH MORE AGGRESSIVE WITH THIS FEATURE...PROGGING SMALL CHANCE POPS OVER THE NORTHERN PORTIONS OF THE REGION THROUGH THE DAY ON THURSDAY. HOWEVER...I SEE LITTLE IN THE WAY OF FORCING WITH THE WAVE...SO I DOUBT ANYTHING WILL OCCUR. WITH THAT BEING SAID...I DID KEEP SOME SLIGHT CHANCE POPS IN THE FAR NORTH INTO THURSDAY ON THE OUTSIDE CHANCE THAT SOMETHING DEVELOPS. AFTER THAT...DRYING TREND LOOKS TO BE IN FULL SWING THROUGH THE WEEKEND WITH A GRADUAL WARMING TREND THROUGH THE PERIOD...INTO THE MID AND UPPER 60S BY SUNDAY. MODELS STILL INDICATING A FAIRLY SIGNIFICANT STORM SYSTEM PUSHING INTO THE REGION FOR THE BEGINNING OF NEXT WEEK AS A DEEP TROUGH CARVES ITSELF OUT OVER THE WESTERN U.S. DURING THE WEEKEND. CONTINUED WITH ONLY SMALL CHANCE POPS ON MONDAY AND TUESDAY UNTIL THIS SYSTEM IS BETTER DEFINED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...SDZ040-056-062-066-067-069>071 FLASH FLOOD WATCH 00Z-09Z MN...MNZ071-072-080-081-089-090-097-098 FLASH FLOOD WATCH 00Z-09Z IA...IAZ001<003-012 FLASH FLOOD WATCH 00Z-09Z NE...NEZ013 FLASH FLOOD WATCH 00Z-09Z && DISCUSSION...PS/JM
Hazardous weather outlook, Oct 4, 12:42 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1242 PM CDT TUE OCT 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1242 PM CDT TUE OCT 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON IN NORTHWEST IOWA AND COULD PRODUCE DIME SIZE HAIL. THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN NEBRASKA AND SPREAD INTO NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA BY THE EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO HALF DOLLAR SIZE. IN ADDITION...AN ISOLATED TORNADO MAY BE POSSIBLE...ESPECIALLY NEAR THE SOUTH DAKOTA AND IOWA BORDER. THE TORNADO THREAT IS EXPECTED TO END BY 9 PM WHILE THE THREAT FOR LARGE HAIL WILL END BY MIDNIGHT. FLOODING... THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING TUESDAY NIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CREATE RAINFALL TOTALS OF POTENTIALLY 3 TO 4 INCHES...ESPECIALLY ACROSS SOUTHWEST MINNESOTA. ISOLATED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN FAR SOUTHEAST SOUTH DAKOTA AND FAR NORTHWEST IOWA OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP WEDNESDAY...WITH THE POTENTIAL FOR A FEW GUSTS TO 45 MPH ALONG THE BUFFALO RIDGE. IN ADDITION...MUCH COOLER AIR WILL SPREAD INTO THE AREA...AND BRING THE THREAT FOR FROST AND FREEZING TEMPERATURES THURSDAY MORNING...AND AGAIN FOR PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Oct 4, 4:09 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT TUE OCT 4 2005 IAZ001>003-012>013-013-020>022-031>032-NEZ013>014-SDZ070>071- 050400- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA- PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-CLAY-UNION- 409 PM CDT TUE OCT 4 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 830 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 11 COUNTIES IN NORTHWEST IOWA BUENA VISTA... CHEROKEE... CLAY... DICKINSON... IDA... LYON... OBRIEN... OSCEOLA... PLYMOUTH... SIOUX... WOODBURY... IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST NEBRASKA DAKOTA... DIXON... IN SOUTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST SOUTH DAKOTA CLAY... UNION... THIS INCLUDES THE CITIES OF...CHEROKEE...ELK POINT...IDA GROVE... LE MARS...NORTH SIOUX CITY...ORANGE CITY...PONCA...PRIMGHAR... ROCK RAPIDS...SHELDON...SIBLEY...SIOUX CENTER...SIOUX CITY... SOUTH SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE... VERMILLION AND WAKEFIELD. SCHUMACHER
Local storm report, Oct 4, 5:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 NNW BATTLE CREEK 42.40N 95.64W
10/04/2005 0.75 INCH IDA IA TRAINED SPOTTER
ALSO SOME SMALL BRANCHES DOWN.
&&
JHACKERLocal storm report, Oct 4, 5:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST HOLSTEIN 42.49N 95.54W
10/04/2005 60 MPH IDA IA TRAINED SPOTTER
0510 PM HAIL HOLSTEIN 42.49N 95.54W
10/04/2005 0.88 INCH IDA IA TRAINED SPOTTER
&&
JHACKERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 30 min |
| Oct 4, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 24 min |
| Oct 4, 5:09 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 36 min |
Nearby
Flash Flood Warnings in Iowa, 2005Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.